MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 11MM/130 DEG TI CANN TFNA 400MM/LEFT - STERILE; ROD, FIXATION, INTRAMEDULLARY

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 11MM/130 DEG TI CANN TFNA 400MM/LEFT - STERILE; ROD, FIXATION, INTRAMEDULLARY
Model Number 04.037.161S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient height reported as 5.00 feet.It is unknown when device broke.Date of implantation is unknown.Reporter email address is unavailable.Reporter is a synthes sales consultant.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history record review has been requested.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent an explantation procedure on (b)(6) 2018 for a broken proximal femoral nailing system (tfna).The surgeon sent x-rays of the patient to the sales consultant and asked them to bring equipment for the case.On an unknown date, following implantation, the patient had fallen, and the nail broke at the proximal bolt in the distal part of the nail.The nail was the only broken device; there was no malfunction of the helical blade or distal locking screw.All implants were removed.The femur was then plated in the lateral position with a synthes variable angle (va) condylar plate and an anterior 1/3 tubular plate.It was also nailed with a non-synthes cephalomedullary nail (cm) nail.Procedure was successfully completed.Patient outcome is unknown.Concomitant devices: distal locking screw (part: unknown, lot: unknown, quantity 1); tfna helical blade 85mm (part: 04.038.285, lot: h384825, quantity 1).This report is for a 11mm/130 degree titanium (ti) cannulated tfna 400mm/left ¿ sterile.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the surgical procedure was performed on (b)(6) 2018.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted: manufacturing location: monument, manufacturing date: 20-mar-2017, expiration date: 28-feb-2027: part #: 04.037.161s, 11mm/130 deg ti cann tfna 400mm / left ¿ sterile, lot number: h321285 (sterile), lot quantity: 6: work order traveler was processed using planned nr at op 160 final inspection.This planned nc will allow operators to no longer measure the notch depth feature at final inspection.This was due to the gage damaging the spring tabs on the parts when used at final inspection.The notch depth will continue to be measured with a 100% inspection frequency at mill id.Operators will line through and n/a the notch depth inspection item on the inspection sheet and cite this nonconformance number on the inspection sheet.Inspection sheet, in process/inspect dimensional/final recorded nr at op 160 final inspection for notch depth.This planned nr would not have contributed to the complaint condition because it only removes an inspection at final that is already being performed at 100% on an earlier operation.Thus, this would not impact the final accepted product.Work order traveler met all inspection acceptance criteria.Inspection sheet, in-process / inspect dimensional/final met all inspection acceptance criteria.Inspection sheet, tfna assembly instruction ns067861 rev b met all inspection acceptance criteria.Packaging label log lppf, lmd/lpf rev c was reviewed and found to be conforming.Packaging bom was reviewed and found to be conforming with no deviations to normal packaging identified.Scn supplied by ees (albuquerque) was reviewed and found to be conforming.This lot met all dimensional, visual, sterilization and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Component parts reviewed: part number: 04.037.942.2, lock prong, 130 degree, tfna, bp55 lot number: l326667 lot quantity: 96 purchased finished goods traveler met all inspection acceptance criteria.Part number: 04.037.912.4, wave spring, shim ended, bp55 lot number: h045962 lot quantity: 999 work order traveler met all inspection acceptance criteria.Inspection sheet, incoming final inspection met all inspection acceptance criteria.Material certification and certificate of conformance and quality history card supplied by smalley dated 03-oct-2016 was reviewed and determined to be conforming.Part number: 04.037.912.3, tfna lock drive, bp58 lot number: h267971 lot quantity: 80 work order traveler met all inspection acceptance criteria.Inspection sheet ns062925 rev d met all inspection acceptance criteria.Part number: 21127, timoagri16.00, bp80 lot number: h156482 certificate of analysis supplied by metalwerks dated 07-jul-2016 was reviewed and determined to be conforming.Lot summary report dated 26-jul-2016 met all inspection acceptance criteria.Raw material receiving/putaway checklist met all inspection acceptance criteria.A product investigation was conducted.Visual inspection: the tfna (part # 04.037.161s, lot # h321285, mfg # 20-mar-2017) was received at us cq with a distal portion of the nail broken at the proximal bolt in the distal part of the nail.The broken piece of the nail was not returned to us cq.This agrees with the reported complaint condition, thus confirming the complaint.Dimensional inspection: dimensional analysis was completed, the inner diameter of the nail at the fracture site measured and is within specification based on relevant drawing.The flute core (c-c) measured and is within specification per drawing.Document/specification review: the relevant drawing(s) was reviewed; dhr review showed that there was a planned nr however it would not have contributed to the complaint condition because it only removes an inspection at final that is already being performed at 100% on an earlier operation.Thus, this would not impact the final accepted product.Work order traveler met all inspection acceptance criteria.This lot met all dimensional, visual, sterilization and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Raw material receiving/putaway checklist met all inspection acceptance criteria.Conclusion: the complaint condition is confirmed as the tfna (part # 04.037.161s, lot # h321285) was received with a distal portion of the nail broken.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces.No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Date of postoperative nail breakage is unknown.The incorrect pma/510k date was inadvertently utilized in initial medwatch.The correct date is 8/25/2018.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
11MM/130 DEG TI CANN TFNA 400MM/LEFT - STERILE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7893459
Report Number2939274-2018-53888
Device Sequence Number11240110
Product Code HSB
UDI-Device Identifier10886982096692
UDI-Public(01)10886982096692
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K160167
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.037.161S
Device Catalogue Number04.037.161S
Device Lot NumberH321285
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2018
Initial Date Received by Manufacturer 08/26/2018
Supplement Date Received by Manufacturer09/27/2018
10/17/2018
Initial Report FDA Received Date09/20/2018
Supplement Report FDA Received Date10/12/2018
10/17/2018
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THERAPY DATE: UNKNOWN; THERAPY DATE: UNKNOWN
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient Weight68